Osteoporosis Drugs Linked to Rare Fractures
Panel Wants Bisphosphonates to Have Labels Warning of Risk of Femur Fracture
WebMD News Archive
Call for New Labels
The task force has requested that labels for bisphosphonates now state that there is a risk for developing atypical femur fractures.
Knowing what to look out for is also important, she says. Symptoms may include pain in the thigh or groin, and this can be in both legs, she says. "If you have a fracture in one side, you need an X-ray on the other," Shane says.
Exactly how these drugs may increase the risk of these fractures while decreasing the risk of fractures at other sites is not fully understood yet. "There are several possible potential mechanisms," she says. The group is calling for more research to better understand the connection as well as a registry to track individuals who sustain their fractures while on the drugs.
"Many physicians in the world of osteoporosis have suspected this for a while," says Linda A. Russell, MD, an assistant professor of medicine at Weill Medical College of Cornell University and rheumatologist at the Hospital for Special Surgery in New York City. "We have seen these fractures at our hospital and orthopedic surgeons are starting to see them around the country."
Doctors should make sure they see their patients on these drugs at least once a year, and ask specifically if they are having thigh pain, she says. There is also promising research on markers of bone turnover which may help identify people who are at highest risk for these fractures, before they start exhibiting symptoms. Russell was not on the task force.
"Women treated with bisphosphonates or other anti-resorptive agents should be sure they need the medication," says Nancy Lane, MD, professor of medicine and director of the University of California, Davis Center for Healthy Aging in Sacramento, Calif., in an email. "If they only have low bone mass without other clinical risk factors for osteoporotic fractures, they should talk to their physicians about stopping the drug," she says.
"Many of the reports of these fractures have come from women who have been very physically active, so low impact exercise might be the most prudent kind if you are taking these medications," Lane says.